Thunderstorm Wind, Meagher
- When
- August 20, 12:03 AM MST
- Where
- Meagher County, 0.36 mi WNW of Ringling
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.272, -110.807
Mesonet station mtdpc deep creek US-12 (mt dot).
Shortwave trough moves into The Northern Rockies and continues east-northeastward across Montana. Thunderstorm development occurs across the mountains during the early afternoon hours, with coverage expected to increase as the shortwave moves eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Shortwave trough moves into The Northern Rockies and continues east-northeastward across Montana. Thunderstorm development occurs across the mountains during the early afternoon hours, with coverage expected to increase as the shortwave moves eastward. Greatest instability and potential for organized storm updrafts with hail and locally heavy|rain, in addition to strong winds, exists early in the afternoon with initial storms. Then, transition to more of a widespread thunderstorm wind threat as storms track eastward into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 10:35 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1135 PM MDT Wed Aug 19 2020 ...Update to Aviation... .UPDATE... Given latest synoptic-scale and high-resolution CAMS model data, as well as the amount of lightning activity this afternoon and evening over southwest Montana, I have decided to extend the Red Flag Warning for increased thunderstorm activity with gusty and erratic outflow winds through 10 pm tomorrow evening across all fire districts. Made updates to PoPs and QPF for tomorrow as well with the evening update. && .SYNOPSIS... Hot and dry weather continues throughout the region. Today, mostly dry thunderstorms pass through the area, with some storms producing localized rain showers, as well as gusty and erratic winds. Tomorrow, more widespread thunderstorms and rain showers are forecast. The chance is marginal for these storms to produce severe winds. Friday looks a bit cooler with a hot and mild weekend ahead. && .AVIATION... 1135 PM MDT Wed Aug 19 2020 (20/06Z TAF Period) Scattered to broken mid level clouds in southwest flow aloft will bring isolated showers/thunderstorms to portions of the forecast area overnight. Most clear to partly cloudy skies prevail Thursday morning into early afternoon before cloud cover increases once again, producing scattered showers and thunderstorms. Storms will produce gusty and erratic outflow winds with brief MVFR conditions in precipitation. Outside of storms widespread VFR conditions will prevail through the forecast period. mpj Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Mostly dry thunderstorms move through the region today, with some storms producing localized wetting rain, as well as gusty and erratic winds. Fast storm motions coupled with fast storm movement and very warm and dry conditions preceding the thunderstorms could allow for these storms to spark new fire starts. The Red Flag Warning remains in effect for Central MT fire districts to highlight these hazards. Thursday's forecast includes more widespread thunderstorm and rain shower activity. Additionally, the chance is marginal that these storm will produce severe weather in the form of high winds. The Red Flag Warning has been extended and expanded until 10 pm Thursday evening for the increased thunderstorm/lightning activity expected through that time across all fire districts. && .PREV DISCUSSION... /ISSUED 532 PM MDT Wed Aug 19 2020/ Today...The Treasure State is located on the leading edge of an approaching trof and beneath an area of diffluence aloft. Additionally, moisture is moved into the area, and a perturbation passing through the flow aloft provide the necessary ingredients for thunderstorms to build and move across Montana. Gusty and erratic winds have been reported with these storms. Dry thunderstorms will be common, today; however, some storms are producing rain showers. From Great Falls and south, The Storm Prediction Center (SPC) has included the region in a marginal risk for severe thunderstorm activity. Due to the dry nature of fuels, and the potential for lightning strikes in dry conditions, The Red Flag Warning remains in place. Please, see the warning text for details. Thursday...Hot summer weather continues. Thunderstorm activity is forecast and will be more widespread and more productive in terms of moisture. Additionally, The SPC has included most of the region in a severe thunderstorm risk that is marginal. The forecast severe weather would occur in the form of high winds. The chance is low to moderate for small hail. - Fogleman Friday through Sunday...Behind these two systems, Friday will be a much quieter day. The upper level ridge will regain control of the weather for the weekend, which should keep us dry and warm. Temperatures will generally hover in the upper 80s to low 90s in the lower elevations, with the only isolated thunderstorms forming over the mountains. Monday through next Wednesday...Looking into next week, the weather will become increasingly unsettled as the area begins to fall under the influence of an approaching upper level trough. While it is relatively certain that this trough will affect us, how it will impact us is far less certain. Both the GFS and ECMWF models show this system pushing through the area Tuesday into Wednesday morning, the strength of the system is less certain. The GFS shows wants to keep this trough rather strong, which would result in a more widespread event, while the ECMWF wants to weaken this system substantially as it crosses the Canadian Rockies, which would result in most places remaining dry as the system passes. For now, will maintain POPs around the 20-30 percent range, with the highest POPs over the southern mountains. Behind this system, temperatures should be noticeably cooler, with highs next week currently expected to be in the low to mid 80s. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 60 90 54 87 / 20 50 30 0 CTB 56 86 52 85 / 20 70 10 0 HLN 57 89 53 88 / 40 50 10 0 BZN 54 91 51 88 / 60 50 20 0 WYS 44 84 41 83 / 70 20 10 0 DLN 51 86 48 85 / 70 20 0 0 HVR 61 96 57 89 / 0 40 50 0 LWT 58 89 54 85 / 20 30 50 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT Thursday Central and Eastern Lewis and Clark National Forest Areas...Helena and Townsend Ranger Districts of the Helena National Forest...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front... Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon to 10 PM MDT Thursday Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties. Red Flag Warning from noon to 10 PM MDT Thursday Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
753 PM MDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 2 E SHERIDAN 45.46N 112.15W
08/19/2020 E35 MPH MADISON MT TRAINED SPOTTER
DIME SIZED HAIL MOSTLY COVERED THE GROUND
WITH MODERATE TO HEAVY RAIN. ESTIMATED WINDS
UP TO 35 MPH.
&&
SACPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
803 PM MDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 2 WNW BOZEMAN 45.68N 111.08W
08/19/2020 M54 MPH GALLATIN MT MESONET
MESONET STATION FW1907 BOZEMAN.
1134 AM TSTM WND GST 2 NW WINDHAM 47.10N 110.17W
08/19/2020 M49 MPH JUDITH BASIN MT AWOS
AWOS STATION K1CM CHARLIE.
0459 PM TSTM WND GST 4 NE LIMA 44.69N 112.54W
08/19/2020 M46 MPH BEAVERHEAD MT MESONET
MESONET STATION LMRM8 ANTELOPE RAWS.
0740 PM TSTM WND GST BELGRADE 45.78N 111.17W
08/19/2020 M45 MPH GALLATIN MT ASOS
ASOS STATION KBZN BOZEMAN YELLOWSTONE
AIRPORT.
1123 AM TSTM WND GST 6 E GEYSER 47.28N 110.37W
08/19/2020 M45 MPH JUDITH BASIN MT AWOS
AWOS STATION K1BM BRAVO.
0700 PM TSTM WND GST 6 WSW BIG SKY 45.23N 111.45W
08/19/2020 M43 MPH MADISON MT MESONET
MESONET STATION YCTIM 6.3 W BIG SKY
(AVALANCHE).
0112 PM TSTM WND GST 6 NNE FORESTGROVE 47.07N 109.03W
08/19/2020 M43 MPH FERGUS MT AWOS
AWOS STATION K1NM NOVEMBER.
0110 PM TSTM WND GST 1 E ROY 47.33N 108.93W
08/19/2020 M43 MPH FERGUS MT AWOS
AWOS STATION K1OM OSCAR.
1200 PM TSTM WND GST 2 WNW MOCCASIN 47.06N 109.95W
08/19/2020 M43 MPH JUDITH BASIN MT MESONET
MESONET STATION MWSM 2.0 W MOCCASIN
(AGRIMET).
0930 AM TSTM WND GST 5 ESE PENDROY 48.04N 112.20W
08/19/2020 M43 MPH TETON MT MESONET
MESONET STATION RICMT 4.9 E PENDROY (MCSCN).
1137 AM TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
08/19/2020 M42 MPH JUDITH BASIN MT MESONET
MESONET STATION MTGYS GEYSER (MT DOT).
0135 PM TSTM WND GST 13 SSE FORESTGROVE 46.83N 108.93W
08/19/2020 M41 MPH FERGUS MT AWOS
AWOS STATION KMVH N BAR RANCH AWOS.
1234 PM TSTM WND GST 4 SSE GARNEILL 46.70N 109.73W
08/19/2020 M41 MPH FERGUS MT AWOS
AWOS STATION K1LM LIMA.
1212 PM TSTM WND GST 4 NE MOORE 47.02N 109.63W
08/19/2020 M41 MPH FERGUS MT AWOS
AWOS STATION K1MM MIKE.
1057 AM TSTM WND GST 13 N CHESTER 48.70N 110.98W
08/19/2020 M41 MPH LIBERTY MT MESONET
MESONET STATION DW4776 CHESTER.
0921 AM TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
08/19/2020 M41 MPH GLACIER MT MESONET
MESONET STATION DCRM8 DEEP CREEK RAWS.
0856 AM TSTM WND GST 13 S MARYSVILLE 46.56N 112.31W
08/19/2020 M41 MPH LEWIS AND CLARK MT MESONET
MESONET STATION MTMDP MACDONALD PASS (MT
DOT).
1032 AM TSTM WND GST 3 SW CUT BANK 48.60N 112.37W
08/19/2020 M40 MPH GLACIER MT ASOS
ASOS STATION KCTB CUT BANK AIRPORT.
&&
UPDATED LIST OF 40+ MPH WIND GUSTS FROM SHOWERS AND THUNDERSTORMS
ACROSS NORTH CENTRAL, CENTRAL, AND SOUTHWEST MONTANA TODAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 5 E GALLATIN GATEWAY 45.58N 111.10W
08/19/2020 M0.54 INCH GALLATIN MT TRAINED SPOTTER
0.54 INCHES OF RAIN FELL IN ABOUT THE LAST
20 MINUTES.
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 5 E GALLATIN GATEWAY 45.58N 111.10W
08/19/2020 M0.54 INCH GALLATIN MT TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 E
GALLATIN GATEWAY. 0.54 INCHES OF RAIN FELL
IN ABOUT THE LAST 20 MINUTES. MIINOR STREET
FLOODING.
&&
SACSpecial Weather Statement
National Weather Service Great Falls MT
842 PM MDT Wed Aug 19 2020
MTZ015-055-200315-
Madison-Gallatin-
842 PM MDT Wed Aug 19 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON AND CENTRAL
GALLATIN COUNTIES...
At 841 PM MDT, a strong thunderstorm was located 19 miles south of
Ennis, or 22 miles southeast of Virginia City, moving east at 45 mph.
Winds in excess of 30 mph and brief heavy rain are possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Madison and central Gallatin Counties.
This includes the following highways...
Highway 191 between mile markers 31 and 48.
Highway 287 between mile markers 21 and 34.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4496 11166 4514 11173 4532 11106 4526 11104
4507 11105 4511 11110 4505 11115 4504 11112
TIME...MOT...LOC 0241Z 253DEG 41KT 4508 11160
SCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 ESE WEST YELLOWSTONE 44.66N 111.09W
08/19/2020 M0.60 INCH GALLATIN MT MESONET
MESONET STATION WYSM8 0.8 E WEST YELLOWSTONE
(SNOTEL).
0735 PM HEAVY RAIN 5 E GALLATIN GATEWAY 45.58N 111.10W
08/19/2020 M0.54 INCH GALLATIN MT TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 E
GALLATIN GATEWAY. 0.54 INCHES OF RAIN FELL
IN ABOUT THE LAST 20 MINUTES. MIINOR STREET
FLOODING.
0700 PM HEAVY RAIN 18 SE GALLATIN GATEWAY 45.40N 110.96W
08/19/2020 M0.50 INCH GALLATIN MT MESONET
MESONET STATION SHFM8 14.0 N MINER (SNOTEL).
0700 PM HEAVY RAIN 21 SW CAMERON 44.98N 111.95W
08/19/2020 M0.40 INCH MADISON MT MESONET
MESONET STATION SHCM8 22.3 S VIRGINIA CITY
(SNOTEL).
0700 PM HEAVY RAIN 18 W GRANT 44.99N 113.44W
08/19/2020 M0.40 INCH BEAVERHEAD MT MESONET
MESONET STATION LMHM8 10.1 E TENDOY
(SNOTEL).
0500 PM HEAVY RAIN 14 NE BELGRADE 45.89N 110.94W
08/19/2020 M0.40 INCH GALLATIN MT MESONET
MESONET STATION BRCM8 15.6 NE BOZEMAN
(SNOTEL).
0500 PM HEAVY RAIN 5 SW PONY 45.60N 111.96W
08/19/2020 M0.40 INCH MADISON MT MESONET
MESONET STATION ABRM8 5.4 SW PONY (SNOTEL).
0700 PM HEAVY RAIN 18 W WHITE SULPHUR SPRI 46.56N 111.29W
08/19/2020 M0.30 INCH MEAGHER MT MESONET
MESONET STATION BOMM8 19.9 NE TOWNSEND
(SNOTEL).
0700 PM HEAVY RAIN 17 W WHITE SULPHUR SPRI 46.58N 111.27W
08/19/2020 M0.30 INCH MEAGHER MT MESONET
MESONET STATION PCKM8 21.6 NE TOWNSEND
(SNOTEL).
0500 PM HEAVY RAIN 14 ENE BELGRADE 45.87N 110.93W
08/19/2020 M0.30 INCH GALLATIN MT MESONET
MESONET STATION SAJM8 14.7 NE BOZEMAN
(SNOTEL).
0500 PM HEAVY RAIN 14 NNE LAKEVIEW 44.79N 111.71W
08/19/2020 M0.30 INCH MADISON MT MESONET
MESONET STATION TPEM8 13.8 NE LAKEVIEW
(SNOTEL).
0753 PM HEAVY RAIN 5 ENE DILLON 45.25N 112.55W
08/19/2020 M0.25 INCH BEAVERHEAD MT ASOS
ASOS STATION KDLN DILLON.
&&
REPORTS OF 0.25 INCHES OF RAIN OR GREATER FROM TODAYThe Great Falls radar (KTFX), 139 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Mesonet station mtdpc deep creek US-12 (mt dot).
Hail size reported to have ranged from pea-size to golf ball size, with winds of 26 mph, and torrential downpour.
Posted on Twitter.
During a period of time from 450 PM to 500 PM, dime to quarter-size hail fell, along with torrential downpour of large rain drops. Spotter reports the ground partially covered with hail.
Mesonet station mtinv Inverness.
Quarter-size hail in Geyser for 10 min.
Asos station khvr Havre Airport asos.
Oscar awos station k1om.
Fort Belknap raws mesonet station fblm8.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918197, 918186, 918188, 918189, 918192, 918190, 918193, 918194, 918196.